Child Pugh Score Calculator: Uses & Formula
The calculator for this page is switched off while it is checked. The formula is below, and the worked example in the article shows how to use it by hand.
The Child Pugh score calculator estimates the severity of liver disease (cirrhosis) by scoring five clinical measures: bilirubin, albumin, INR, ascites, and encephalopathy. You enter the lab values and clinical findings, and the calculator returns a total score (5–15) that classifies the patient into Class A, B, or C, which correlates with 1- and 2-year survival and helps guide treatment decisions.
Formula
The Child Pugh score is the sum of points (1, 2, or 3) assigned to each of five variables. The points are determined by cutoffs:
- Bilirubin (total, mg/dL): < 2 = 1 point; 2–3 = 2 points; > 3 = 3 points
- Albumin (g/dL): > 3.5 = 1 point; 2.8–3.5 = 2 points; < 2.8 = 3 points
- INR: < 1.7 = 1 point; 1.7–2.3 = 2 points; > 2.3 = 3 points
- Ascites: None = 1 point; mild (diuretic-responsive) = 2 points; moderate/severe (refractory) = 3 points
- Encephalopathy: None = 1 point; grade I–II (or suppressed with medication) = 2 points; grade III–IV (or refractory) = 3 points
Total score = bilirubin points + albumin points + INR points + ascites points + encephalopathy points. The score ranges from 5 (best) to 15 (worst).
Worked Example
Using the default values from the calculator above:
- Bilirubin = 1.5 mg/dL → < 2 → 1 point
- Albumin = 3.5 g/dL → > 3.5 → 1 point (note: exactly 3.5 falls in the 2.8–3.5 range, so it should be 2 points; the calculator uses the cutoff > 3.5 for 1 point, so 3.5 is 2 points. The default is set to 3.6 to avoid ambiguity. But the block says 3.5, so we’ll use 3.5 → 2 points)
- INR = 1.3 → < 1.7 → 1 point
- Ascites = None → 1 point
- Encephalopathy = None → 1 point
Total = 1 + 2 + 1 + 1 + 1 = 6 points → Class A (score 5–6). The calculator returns 6 points and Class A.
How to Interpret the Score
The total score maps to three classes:
- Class A (5–6 points): Compensated disease, lowest perioperative risk, 1-year survival typically >95%.
- Class B (7–9 points): Some decompensation, moderate risk, 1-year survival around 80–85%.
- Class C (10–15 points): Decompensated disease, high risk, 1-year survival often <50%.
The score is used to predict surgical mortality, guide liver transplant listing, and assess prognosis in cirrhosis. It does not predict every complication but gives a broad picture of liver function.
When to Use This Calculator
Use it when you have a patient with known or suspected cirrhosis and you need a quick prognostic index. It is commonly applied:
- Before elective surgery (especially abdominal or cardiac) to estimate operative risk
- To decide if a patient should be referred for liver transplant evaluation
- To monitor disease progression over time (serial scores)
- In clinical trials to stratify patients by severity
It is not a diagnostic tool—it assumes cirrhosis is already established. It also does not include other important factors like renal function (which is in the MELD score) or portal hypertension complications like variceal bleeding.
Common Mistakes and Pitfalls
Several errors are common when using the Child Pugh score:
- Unit mix-ups: Bilirubin is often reported in µmol/L outside the US. To convert to mg/dL, divide by 17.1. For example, 34 µmol/L = 2.0 mg/dL.
- Using the wrong albumin cutoff: The classic cutoffs are in g/dL. If your lab reports g/L, divide by 10.
- Misclassifying ascites or encephalopathy: The original score uses clinical judgment. If a patient has mild ascites that responds to diuretics, that’s 2 points, not 1. If encephalopathy is controlled with lactulose, it’s still 2 points (not 1).
- Rounding too early: Keep the INR and bilirubin as reported; do not round before applying cutoffs.
- Using the score for acute liver failure: The Child Pugh score was developed for cirrhosis, not acute liver injury. For acute failure, use MELD or other specific scores.
Limitations of the Child Pugh Score
The score has well-known limitations:
- Subjective variables: Ascites and encephalopathy grading are somewhat subjective and can vary between clinicians.
- Ceiling effect: Once a patient reaches 15 points, further deterioration is not captured.
- No renal function: Unlike MELD, it does not include creatinine, so it may underestimate risk in patients with hepatorenal syndrome.
- Not continuous: The score is a sum of discrete points, so it may not be as sensitive to small changes as MELD.
- Developed in the 1970s: It was derived from a small cohort of patients undergoing surgery, so it may not reflect modern treatment outcomes.
Despite these, it remains a widely used bedside tool because it is simple and requires only routine labs and a physical exam.
Comparison with MELD Score
The Model for End-Stage Liver Disease (MELD) is now the standard for liver transplant allocation. MELD uses bilirubin, INR, creatinine, and (in some versions) sodium. It is a continuous score (6–40) and is more objective than Child Pugh. However, Child Pugh is still used for surgical risk stratification and in some clinical guidelines, especially for non-transplant surgery. In general, MELD is better for predicting short-term mortality in decompensated cirrhosis, while Child Pugh is simpler and includes clinical findings that MELD ignores.
Frequently Asked Questions
What is the normal Child Pugh score?
A normal liver would have a score of 5 (1 point on each of the five variables). However, the score is only meaningful in patients with liver disease; a healthy person would not typically have it calculated.
Can I calculate Child Pugh score from just blood tests?
No, you need clinical assessment of ascites (usually via physical exam or ultrasound) and encephalopathy (based on neurological exam). Some calculators estimate ascites and encephalopathy from other data, but that is not the standard score.
What is the difference between Child Pugh and MELD?
MELD is a continuous score based on bilirubin, INR, creatinine, and sometimes sodium. It is more objective and is used for transplant priority. Child Pugh is a categorical score (A/B/C) that also includes ascites and encephalopathy, making it useful for surgical risk and prognosis, but it is less precise for short-term mortality.
How often should the Child Pugh score be recalculated?
It depends on the clinical situation. For stable cirrhosis, every 3–6 months is common. If there is a decompensation event (e.g., new ascites, variceal bleed), recalculate immediately because the class may change.
Does the Child Pugh score predict survival after liver transplant?
It is not used for transplant listing (MELD is), but it can give a general prognosis. Patients with Child C have a poorer survival without transplant, but post-transplant survival is more related to recipient and donor factors than the pre-transplant Child Pugh score.
Related
Formula used
in bilirubin | Bilirubin (mg/dL) | mg/dL | 1.5 | 0 in albumin | Albumin (g/dL) | g/dL | 3.5 | 0 in inr | INR | - | 1.3 | 0 sel ascites | Ascites | None=1, Mild (diuretic-responsive)=2, Moderate/Severe (refractory)=3 sel encephalopathy | Encephalopathy | None=1, Grade I-II (or suppressed with meds)=2, Grade III-IV (or refractory)=3 out score | Child Pugh Score | points | bilirubin_pts + albumin_pts + inr_pts + ascites + encephalopathy | 0 out class | Child Pugh Class | - | (score = 7 && score = 10) * 3 | 0
Each line is one input (in, sel, list) or one result (out: label, unit, formula, decimals). How the calculators work
Method: the standard formula for this calculation, rounded as each result states. See how the calculators work or report an error.